Jump to ContentJump to Main Navigation
Show Summary Details

Groups Complexity Cryptology

Managing Editor: Shpilrain, Vladimir / Weil, Pascal

Editorial Board Member: Blackburn, Simon R. / Conder, Marston / Dehornoy, Patrick / Eick, Bettina / Fine, Benjamin / Gilman, Robert / Grigoriev, Dima / Ko, Ki Hyoung / Kreuzer, Martin / Mikhalev, Alexander V. / Myasnikov, Alexei / Roman'kov, Vitalii / Rosenberger, Gerhard / Sapir, Mark / Schäge, Sven / Thomas, Rick / Tsaban, Boaz / Capell, Enric Ventura

SCImago Journal Rank (SJR) 2015: 1.208
Source Normalized Impact per Paper (SNIP) 2015: 2.294
Impact per Publication (IPP) 2015: 1.103

Mathematical Citation Quotient (MCQ) 2015: 0.48

49,00 € / $74.00 / £37.00*

See all formats and pricing
Select Volume and Issue
Loading journal volume and issue information...

Random van Kampen diagrams and algorithmic problems in groups

1Stevens Institute of Technology, Castle Point on Hudson, Hoboken, NJ 07030, USA.

Citation Information: Groups – Complexity – Cryptology. Volume 3, Issue 1, Pages 121–185, ISSN (Online) 1869-6104, ISSN (Print) 1867-1144, DOI: 10.1515/gcc.2011.006, May 2011

Publication History

Published Online:


In this paper we study the structure of random van Kampen diagrams over finitely presented groups. Such diagrams have many remarkable properties. In particular, we show that a random van Kampen diagram over a given group is hyperbolic, even though the group itself may not be hyperbolic. This allows one to design new fast algorithms for the Word Problem in groups. We introduce and study a new filling function, the depth of van Kampen diagrams, – a crucial algorithmic characteristic of null-homotopic words in the group.

Keywords.: Word problem; finitely presented groups; search algorithms; van Kampen diagram; hyperbolic diagrams; Todd–Coxeter algorithm

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Robert H. Gilman, Alexei Myasnikov, and Vitaliĭ Romanʼkov
Journal of Algebra, 2012, Volume 352, Number 1, Page 192
Robert H. Gilman, Alexei Myasnikov, and Roman'kov Vitali
Groups – Complexity – Cryptology, 2011, Volume 3, Number 2

Comments (0)

Please log in or register to comment.